Soldiering On with Anastrozole

I started out on Letrozole but my hands became so stiff and achy my consultant put me on Anastrozole instead after about nine months.  This did nothing to alleviate the problems with the hands.  I've now been on the medication for nearly four-and-a-half years.  It's not easy.  The flushes can be really extreme.  I have put on weight and have suffered at times from diarrhoea which I am sure is linked to taking this lousy drug.  I'm sure it is affecting my liver.  I suffer a lot of digestion discomfort.   I do get palpitations sometimes as well.  I recently had a DEXA scan which found Osteopenia in my femurs and the spine reading heading the same way.  I am now very lethargic which doesn't help when I should be exercising (walking) more to counteract the Osteopenia as exercise is supposed to help.  I'm getting weaker too.  I am seriously thinking I've had enough of this drug.  I've put up with it long enough.  I started taking the Letrozole six months before the Op, so if I go the whole term stipulated that will be five-and-a-half years on the drugs.  As far as the hands go, I can't do any serious craftwork, only light stuff because of the Trigger Finger, where fingers gets stuck in one position.  I massage my hands every day and have a couple Chinese metal weighted exercise balls to twirl around, which at least stops them getting too weak.  I do feel quite depressed having to take this drug for so long and dealing with all the side effects. 

I have contacted my GP and had a blood test, as the hospital recommended I take an additional drug (either Alendronate or Risedronate) to slow down the bone density loss.  This drug is taken once a week with water and it is acidic.  I haven't had a prescription yet, and hope there can be some other way of combating the bone loss.  Do I really want to take yet another drug which could affect the throat and stomach because of the acidity?  I already get the occasional acid reflux when I eat food which is too greasy and I can do without extra acid. 

So there you are, now you know what to expect if you've just started taking Anastrozole.

Parents
  • Hi OldWhinger,

    I am a bit further down the line than you, but can understand how you feel. I started off with a lumpectomy, followed by Tamoxifen for a year. In that year, I was diagnosed with pre-cancer in the other breast at 6 months and with a second cancer in the original breast, in just under a year. I then had a double mastectomy and changed to Letrozole. I had a number of the common side-effects, then lost my sight in one eye and had to have both knees replaced. I had a 3"gallstone removed just before my cancer diagnosis and am careful to avoid fatty foods where possible. Are you aware that your GP can prescribe medication to combat the acid reflux?

    Fortunately, after having 2 cataracts removed and a further 5 laser procedures, I was lucky enough to regain my sight. It is now 17 years since my diagnosis and, with the benefit of hindsight, I am glad that I persevered with these medications for 7½ years, as I attribute them to the fact that I am still here. I have trigger finger too, along with lymphoedema in both legs, arms and hands. I am not the same person that I was pre-diagnosis, but I still manage to live a busy and fulfilling life. I hope that my experience shows that hormone therapies do work, although they all have certain side-effects. It sounds as if you have most of your hormone treatment behind you and only another year to complete it. 

    I am sorry to hear that you have now been diagnosed with osteopenia and can understand your reluctance to take Alendronate or Risedronate. There are other things that you can do to try and prevent bone loss. These include lifestyle and dietary changes. Having a diet which is high in calcium and vitamin D. Take dairy products and leafy green vegetables. There are many forms of exercise, besides walking. Whether you need medication as well, will depend on your bone density measurements and risk factors particular to you. It would certainly be worth discussing this with your doctor. The medications you mention are effective in preventing bone density loss.

    Wouldn't it be great if we had a crystal ball? The decision on how to proceed has to be yours. I do hope that you reach the right decision for you, in the long term. Please keep in touch and let us know when you've made up your mind. We are always here for you.

    Kind regards,

    Jolamine xx

Reply
  • Hi OldWhinger,

    I am a bit further down the line than you, but can understand how you feel. I started off with a lumpectomy, followed by Tamoxifen for a year. In that year, I was diagnosed with pre-cancer in the other breast at 6 months and with a second cancer in the original breast, in just under a year. I then had a double mastectomy and changed to Letrozole. I had a number of the common side-effects, then lost my sight in one eye and had to have both knees replaced. I had a 3"gallstone removed just before my cancer diagnosis and am careful to avoid fatty foods where possible. Are you aware that your GP can prescribe medication to combat the acid reflux?

    Fortunately, after having 2 cataracts removed and a further 5 laser procedures, I was lucky enough to regain my sight. It is now 17 years since my diagnosis and, with the benefit of hindsight, I am glad that I persevered with these medications for 7½ years, as I attribute them to the fact that I am still here. I have trigger finger too, along with lymphoedema in both legs, arms and hands. I am not the same person that I was pre-diagnosis, but I still manage to live a busy and fulfilling life. I hope that my experience shows that hormone therapies do work, although they all have certain side-effects. It sounds as if you have most of your hormone treatment behind you and only another year to complete it. 

    I am sorry to hear that you have now been diagnosed with osteopenia and can understand your reluctance to take Alendronate or Risedronate. There are other things that you can do to try and prevent bone loss. These include lifestyle and dietary changes. Having a diet which is high in calcium and vitamin D. Take dairy products and leafy green vegetables. There are many forms of exercise, besides walking. Whether you need medication as well, will depend on your bone density measurements and risk factors particular to you. It would certainly be worth discussing this with your doctor. The medications you mention are effective in preventing bone density loss.

    Wouldn't it be great if we had a crystal ball? The decision on how to proceed has to be yours. I do hope that you reach the right decision for you, in the long term. Please keep in touch and let us know when you've made up your mind. We are always here for you.

    Kind regards,

    Jolamine xx

Children
No Data